Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 6, NWS Amarillo, TX

June 4, 2009Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 4, 2009, 4:07 PM CDT for Dallam County, Hartley County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2009, 4:07 PM CDT (21:07 UTC)
Expired
Jun 4, 2009, 5:00 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Dallam County, TX, Hartley County, TX

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:06 PM CDTHAIL 0.758 Se Romero, TXMOSTLY PEA SIZE HAIL WITH SOME PENNIES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 042107
TORAMA
TXC111-205-042200-
/O.NEW.KAMA.TO.W.0006.090604T2107Z-090604T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF DALHART...
  HARTLEY COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 500 PM CDT

* AT 403 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A LANDSPOUT.  THIS
  LANDSPOUT WAS LOCATED 16 MILES SOUTHWEST OF DALHART...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHANNING...
  HARTLEY...
  DALHART...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3563 10221 3564 10288 3607 10299 3614 10227
TIME...MOT...LOC 2107Z 330DEG 19KT 3594 10276

$$

KRAUSE
3 follow-up statements
000 
WWUS54 KAMA 042123
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT THU JUN 4 2009

TXC111-205-042200-
/O.CON.KAMA.TO.W.0006.000000T0000Z-090604T2200Z/
DALLAM TX-HARTLEY TX-
423 PM CDT THU JUN 4 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR HARTLEY
AND SOUTH CENTRAL DALLAM COUNTIES...

AT 422 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A LANDSPOUT. THIS 
LANDSPOUT WAS LOCATED 9 MILES NORTHEAST OF HARTLEY...OR ABOUT 11 
MILES EAST OF DALHART...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARTLEY...
  DALHART...
  CHANNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3608 10226 3563 10221 3564 10288 3607 10299
TIME...MOT...LOC 2123Z 313DEG 21KT 3600 10232

$$

KRAUSE
000 
WWUS54 KAMA 042141
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT THU JUN 4 2009

TXC111-205-042200-
/O.CON.KAMA.TO.W.0006.000000T0000Z-090604T2200Z/
DALLAM TX-HARTLEY TX-
441 PM CDT THU JUN 4 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR HARTLEY
AND EXTREME SOUTHEASTERN DALLAM COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE LANDSPOUT. THIS LANDSPOUT WAS LOCATED 10 MILES 
NORTHEAST OF HARTLEY...OR ABOUT 16 MILES SOUTHEAST OF 
DALHART...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARTLEY...
  CHANNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3608 10226 3563 10221 3564 10288 3595 10296
TIME...MOT...LOC 2139Z 317DEG 21KT 3596 10225

$$

KRAUSE
000 
WWUS54 KAMA 042151
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
451 PM CDT THU JUN 4 2009

TXC111-205-042201-
/O.EXP.KAMA.TO.W.0006.000000T0000Z-090604T2200Z/
DALLAM TX-HARTLEY TX-
451 PM CDT THU JUN 4 2009

...THE TORNADO WARNING FOR HARTLEY AND EXTREME SOUTHEASTERN DALLAM
COUNTIES EXPIRES AT 500 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE 
THUNDERSTORM HAS WEAKENED...AND NO LONGER POSES A TORNADIC THREAT. 
THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3608 10226 3563 10221 3564 10288 3595 10296
TIME...MOT...LOC 2151Z 317DEG 21KT 3591 10219

$$

KRAUSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:22 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 4, 3:22 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT THU JUN 4 2009

.DISCUSSION...
THE KAMA RADAR WILL BE DOWN UNTIL THIS EVENING SO THE CONVECTION
INITIATING IN EASTERN NEW MEXICO AND THE WESTERN PANHANDLES WILL BE
MONITORED USING SURROUNDING RADAR AND SATELLITE IMAGERY. MOIST AND
UNSTABLE AIR IN PLACE COMBINED WITH MARGINAL SHEAR WILL PROVIDE A
SUITABLE ATMOSPHERE FOR SEVERE STORMS. THE NW FLOW ALOFT WILL ALLOW
THE ACTIVITY IN EASTERN NEW MEXICO TO DRIFT INTO THE PANHANDLES AS
WELL. EXPECTING MAINLY HIGH BASED HAIL AND WIND THREAT WITH THESE
STORMS THROUGH THE EVENING HOURS. THE UPPER RIDGE PROVIDING THE NW
FLOW WILL PUSH EAST OVERNIGHT AND SET UP OVER THE PANHANDLES
TOMORROW...WHILE WEAKENING SLIGHTLY. SO NOT EXPECTING THIS RIDGE TO
SHUT DOWN PRECIP CHANCES. IN FACT...THE NAM SUGGESTS A WEAK WAVE WILL
PUSH THROUGH THE SOUTHERN PANHANDLES AND GENERATE A FEW AFTERNOON
STORMS. KEPT MENTION OF SLIGHT CHANCE POPS ACROSS THE SOUTHERN HALF
OF THE TEXAS PANHANDLE FOR TOMORROW. THE RIDGE WILL HELP WITH THE
LOWER ATMOSPHERIC WARMING THOUGH. MODELS SUGGEST 850 MB TEMPS WILL
STEADILY RISE ON BOTH FRIDAY AND SATURDAY WITH THE WARMEST DAY BEING
SATURDAY. BOTH THE GFS AND NAM SOLUTIONS SHOW 31C 850MB TEMPS ON
SATURDAY ACROSS MOST OF THE PANHANDLES. SO THE BIG QUESTION WILL
CONCERN THE EASTERN PUSH OF THE DRYLINE. FORTUNATELY...THERE IS
REASONABLE AGREEMENT AMONG THE GFS...NAM AND EURO THAT THE DRYLINE
WILL GENERALLY SET UP ALONG THE TEXAS PANHANDLE BORDER WITH
OKLAHOMA. THIS SEEMS FINE CONSIDERING THE SUGGESTED STRENGTH AND
POSITION OF THE SURFACE TROUGH WHICH SHOULD SET UP DIRECTLY OVER THE
PANHANDLES...AND THE STRENGTH OF THE SW FLOW ALOFT. SO...DECIDED TO
TREND WITH THE MET TEMPS...WHICH WERE 5 OR SO DEGREES WARMER THAN THE
MAV. THE NAM DOES PRODUCE PRECIP ALONG AND AHEAD OF THE
DRYLINE...WHICH MAY POSE A THREAT FOR THE EXTREME SE TEXAS PANHANDLE
BUT MOST OF THE AREA SHOULD BE DRY AND WARM.

THE SURFACE TROUGH WEAKENS ON SUNDAY AND THE LEADING EDGE OF AN UPPER
TROUGH SHOULD PUSH INTO THE PANHANDLES PROVIDING A SLIGHTLY COOLER
ATMOSPHERE. A COLD FRONT IS STILL PROGGED TO ENTER THE PANHANDLES
MONDAY AFTERNOON...BUT THE MODELS ARE STILL STRUGGLING WITH THE
SPEED AND STRENGTH OF THE FRONT. HOWEVER...THERE IS GENERAL AGREEMENT
THAT THIS UPPER TROUGH WILL BRING THE TEMPS DOWN A BIT FOR TUESDAY
ALONG WITH A SLIGHT CHANCE FOR PRECIP MONDAY NIGHT INTO TUESDAY
MORNING. MODELS THEN LEAN TOWARD ANOTHER STRENGTHENING LEE SIDE
TROUGH AND DRYLINE SITUATION FOR WEDNESDAY INTO THURSDAY WHICH COULD
BRING A RETURN OF THE WARM AND DRY WEATHER.

JJB

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL INCREASE THROUGH THE WEEKEND. WARMER AIR
WILL MOVE INTO THE PANHANDLES ON FRIDAY WITH THE HOTTEST DAY EXPECTED
ON SATURDAY. IN ADDITION...A DRYLINE WILL MOVE INTO THE EXTREME
EASTERN PANHANDLES ON SATURDAY ALLOWING THE RELATIVE HUMIDITY VALUES
TO FALL INTO THE 10 TO 15 PERCENT RANGE ACROSS MUCH OF THE
PANHANDLES. AT THE SAME TIME...WEST TO SOUTHWEST WINDS SHOULD
INCREASE TO 20 MPH OR GREATER LEADING TO CRITICAL FIRE WEATHER
CONDITIONS. SO A FIRE WEATHER WATCH IS IN EFFECT FOR THE CENTRAL TO
WESTERN TEXAS AND OKLAHOMA PANHANDLES ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  89  62  94  63 /  40  20  20   5  10
BEAVER OK                  57  91  63 100  62 /   5  10  10  10  10
BOISE CITY OK              56  91  60  95  59 /  40  10  10   5  10
BORGER TX                  62  94  67  98  67 /  30  20  20   5  10
BOYS RANCH TX              58  96  64  98  61 /  40  20  10   5  10
CANYON TX                  56  92  61  95  61 /  40  20  10   5  10
CLARENDON TX               58  89  65  97  69 /  30  20  20   5  10
DALHART TX                 55  92  57  97  56 /  40  10  10   5  10
GUYMON OK                  59  94  61 100  61 /  20  10  10   5  10
HEREFORD TX                59  93  62  95  60 /  40  20  10   5  10
LIPSCOMB TX                59  91  66 100  66 /  10  10  10  10  10
PAMPA TX                   60  91  66  96  67 /  20  20  20   5  10
SHAMROCK TX                61  90  67  94  70 /  20  20  20  10  10
WELLINGTON TX              60  91  67  95  72 /  20  20  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

08/14
Hazardous weather outlook, Jun 4, 3:00 PM CDT, 1 hour 7 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT THU JUN 4 2009

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
300 PM CDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE WESTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 10
PM CDT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
THUNDERSTORMS ARE EXPECTED TO SPREAD EAST OVERNIGHT ACROSS MUCH OF
THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE SOUTHERN TEXAS
PANHANDLE FRIDAY AFTERNOON AND EVENING...AND ACROSS THE EASTERN
PANHANDLES MONDAY NIGHT. THUNDERSTORMS ON THESE DAYS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

ON SATURDAY...DRY AIR...WARMER WEATHER...AND INCREASING WINDS COULD
RESULT IN CRITICAL FIRE CONDITIONS ACROSS THE WESTERN PORTIONS OF
THE REGION. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE
FAR WESTERN COUNTIES IN THE TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE WESTERN OKLAHOMA
AND THE WESTERN AND SOUTHERN TEXAS PANHANDLES SHOULD MONITOR THE
LATEST UPDATES FOR POSSIBLE ACTIVATION THIS AFTERNOON OR THIS
EVENING.

NUNEZ

In the hours before

Special weather statement, Jun 4, 3:21 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT THU JUN 4 2009

TXZ001-006-042115-
DALLAM TX-HARTLEY TX-
321 PM CDT THU JUN 4 2009

...STRONG THUNDERSTORM ACROSS WESTERN HARTLEY AND SOUTHWEST DALLAM
COUNTIES UNTIL 415 PM CDT...

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 30 MILES WEST OF DALHART...OR ABOUT 16 MILES
NORTH OF AMISTAD...MOVING SOUTHEAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

RN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:56 AM CDTFire Weather WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more48 hr
Jun 4, 4:47 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham58 min
Jun 4, 5:04 PM CDTSevere Thunderstorm WarningAMAHartley, Moore42 min
Jun 4, 5:18 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Oldham, Randall57 min
Jun 4, 5:28 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter28 min
Jun 4, 5:43 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman62 min
Jun 4, 6:04 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall56 min
Jun 4, 6:07 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jun 4, 6:15 PM CDTTornado WarningAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall30 min
Jun 4, 6:20 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham30 min
Jun 4, 6:32 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree21 min
Jun 4, 6:40 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall65 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.